Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 23, NWS Gaylord, MI

June 2, 2006Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 2, 2006, 5:24 PM EDT for Mackinac County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2006, 5:24 PM EDT (21:24 UTC)
Expired
Jun 2, 2006, 5:58 PM EDT
In force
34 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 141 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 022124
SVRAPX
MIC097-022215-
/O.NEW.KAPX.SV.W.0023.060602T2124Z-060602T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
524 PM EDT FRI JUN 2 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 615 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR EPOUFETTE...OR ABOUT 28 MILES NORTHEAST OF
  ST. JAMES ON BEAVER ISLAND...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EPOUFETTE AROUND 610 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4617 8518 4614 8534 4607 8534 4604 8514

$$
2 follow-up statements
000 
WWUS34 KAPX 022138
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
537 PM EDT FRI JUN 2 2006

MIC097-022215-
/O.CON.KAPX.SV.W.0023.000000T0000Z-060602T2215Z/
MACKINAC MI-
537 PM EDT FRI JUN 2 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR
MACKINAC COUNTY...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR EPOUFETTE...OR ABOUT 27 MILES NORTHWEST
OF ST. IGNACE...AND WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EPOUFETTE AROUND 600 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4615 8519 4612 8531 4607 8531 4604 8514

$$
000 
WWUS34 KAPX 022158
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
558 PM EDT FRI JUN 2 2006

MIC097-022208-
/O.CAN.KAPX.SV.W.0023.000000T0000Z-060602T2215Z/
MACKINAC MI-
558 PM EDT FRI JUN 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR MACKINAC COUNTY IS
CANCELLED...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4615 8519 4612 8531 4607 8531 4604 8514

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:04 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 2, 4:04 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT FRI JUN 2 2006

.DISCUSSION...TONIGHT...DEVELOPING TROUGHING ACROSS THE EASTERN
STATES FOR THE WEEKEND.  SHORT WAVE TROUGH SLOWLY CROSSES THE STATE
TONIGHT...MAIN VORTICITY CENTER DROPPING SOUTHEAST ACROSS WI TOWARD
MKE PER WATER VAPOR IMAGERY...SECONDARY CENTER HEADING ACROSS GREEN
BAY.  GETTING CONVECTIVE ACTIVITY POPPING IN VARIOUS LOCATIONS...
ALONG LAKE MICHIGAN/HURON BREEZE ACROSS MACKINAC COUNTY AND LAKE
SUPERIOR BREEZE ACROSS ONTARIO...OVER CENTRAL UPPER MI AS WELL AS
ACROSS PORTIONS OF CENTRAL/SOUTHERN LOWER.  ONSHORE FLOW HAS
STABILIZED THINGS ADJACENT TO THE NORTHERN LOWER SHORELINE FROM MBL
AROUND TO APN AS WELL AS UP AROUND WHITEFISH BAY...INLAND CAPES
RUNNING FROM 400-600 J/KG.  SOME ELEVATED SHOWERS REMAIN OVER
EASTERN LAKE SUPERIOR IN ASSOCIATION WITH GREEN BAY VORTICITY
CENTER.

BASIC FORECAST IDEA FOR THE OVERNIGHT WILL ASSUME THAT MUCH OF THE
PRECIPITATION WILL BE TIED TO THE DIURNAL CYCLE AND WEAKEN DURING
THE EVENING.  STILL THINK WE CAN KEEP MOST OF THE NORTHWEST LOWER
SHORELINE DRY (AT LEAST SOUTH OF NORTHPORT)...ANTICIPATING ANY
CONVECTION DRIFTING OUT OF THE U.P. AND NORTHEAST WI TO WEAKEN
CROSSING LAKE MICHIGAN.  AIR MASS ALSO MORE STABLE AROUND WHITEFISH
BAY...WATCHING REMNANT BAND OF SHOWERS OVER EASTERN LAKE SUPERIOR
OVER PAST COUPLE OF HOURS WITH RADARS SHOWING A DOWNWARD TREND.  SO
MAY ALSO BE ABLE TO STAY DRY OVER NORTHERN CHIPPEWA COUNTY.  PROBLEM
FOR THE OVERNIGHT DEALS WITH LINGERING MOISTURE AND STEEPER MID
LEVEL LAPSE RATES (7C/KM 700-500MB) FORECAST TO REMAIN NORTH OF LAKE
HURON.  ANOTHER SHORT WAVE DROPPING INTO THE MAIN EASTERN TROUGH
FORECAST TO REACH THE U.P. BY SATURDAY MORNING.  THIS FEATURE
COMBINED WITH LOW PRESSURE SPINNING UP OVER THE NORTHEAST COAST WILL
INDUCE SOME MID LEVEL HEIGHT FALLS ACROSS THE GREAT LAKES...WHICH
SHOWS UP WELL AT 700MB WHERE SHARP WIND SHIFT DEVELOPS LATE.  IN
ADDITION TO THE ADDED FORCING THIS TROUGH PROVIDES...WINDS VEER MORE
NORTHEAST...AND MAY TRY TO PULL SOME OF THIS MOISTURE BACK TOWARD
NORTHEAST LOWER LATE TONIGHT.  CONCERNED ABOUT THE POSSIBILITY OF
SOME SHOWERS DEVELOPING TO THE EAST AND SNEAKING IN THE BACKDOOR
TOWARD DAYBREAK.  WILL MAINTAIN A LOW CHANCE POP LATE AROUND
DRUMMOND ISLAND AND PRESQUE ISLE/ALPENA COUNTIES.

JPB

SATURDAY AFTERNOON THROUGH SATURDAY EVENING...LOW-MID LEVEL CYCLONIC
FLOW REMAINS BACK ACROSS NRN MICHIGAN WHILE LAST BIT OF MID LEVEL
ENERGY (NOW COMING ACROSS N CENTRAL ONTARIO) SLIDES DOWN THROUGH
LOWER MICHIGAN BRINGING LOWERING HEIGHTS/COOLER TEMPS ALOFT. WILL
START THE MORNING WITH A LOW CHANCE FOR SHOWERS ACROSS A GOOD
PORTION OF NE LOWER MICHIGAN IN THE MORNING (SEE ABOVE). FORECAST
ATTENTION THEN TURNS TO SHOWER/THUNDERSTORM CHANCES ONCE AGAIN IN
THE AFTERNOON. MODIFIED MID AFTERNOON SOUNDINGS USING 74/49 SFC
PARCEL...YIELDING 500-700 J/KG MEAN LAYER CAPE ACROSS A GOOD CHUNK
OF NRN LOWER MICHIGAN. CERTAINLY A MODEST AMOUNT (SIMILAR TO TODAY)
BUT WITH LITTLE IN THE WAY OF CONVECTIVE INHIBITION. SO BASICALLY
LOOKING FOR SOME SORT OF TRIGGERING MECHANISM IN THE AFTERNOON. WITH
LIGHT NORTHERLY FLOW BEST CANDIDATE LIKELY IN THE FORM OF LAKE BREEZE
CONVERGENCE ALONG THE HURON SIDE...AS WELL AS FLOW INTO THE HIGHER
TERRAIN OF NRN LOWER MICHIGAN. SO...BELIEVE GREATEST CHANCES FOR
SHOWERS/STORMS WILL OCCUR AROUND GRAYLING...DOWN THROUGH THE WEST
BRANCH...GLADWIN...HOUGHTON LAKE AND CADILLAC AREAS...FROM MID
AFTERNOON THROUGH EARLY EVENING. LIGHT OVERALL WIND FIELDS (<30
KNOTS THROUGH 500 MB) ONCE AGAIN ON SATURDAY. BUT WITH FREEZING
LEVELS LOWERING TO 9-9500K FEET ANY ISOLATED SEVERE WEATHER THREAT
WILL PRIMARILY BE PULSE TYPE HAILERS.

SATURDAY NIGHT THROUGH MONDAY...LONGWAVE RIDGE OVER THE CENTRAL
CONUS GETS SOMEWHAT SUPPRESSED AS PAC NW ENERGY AND FASTER/ZONAL
FLOW PUSHES ACROSS THE NRN TIER OF STATES. MEANWHILE...SHORTWAVE
TROUGH PASSING THROUGH THE GREAT LAKES ON SATURDAY UNDERGOES
AMPLIFICATION DOWNSTREAM...ALLOWING SOME DEGREE OF RIDGING/DRY AIR
TO NOSE ACROSS THE UPPER MIDWEST/NRN MICHIGAN FOR LATE SATURDAY
THROUGH MONDAY. WITH THE RIDGING/SFC HIGH PRESSURE/DRY AIR ACROSS
NRN MICHIGAN...GOING DRY FORECAST SATURDAY NIGHT THROUGH MONDAY
LOOKS FINE AT THIS POINT ALONG WITH TEMPS REBOUNDING THROUGH THE 70S
DURING THE DAY. FURTHER...GIVEN THE DEGREE OF DRY AIR...HAVE LOWERED
CLOUD COVER ACROSS NRN MICHIGAN THROUGH THIS PERIOD PARTICULARLY FOR
THE OVERNIGHT HOURS (OUTSIDE OF THE DIURNAL COMPONENT)

TUESDAY THROUGH FRIDAY (EXTENDED PERIODS)...SOME SEMBLANCE OF A WARM
FRONT/MOISTURE AXIS SLIDING INTO THE UPPER MIDWEST/WESTERN GREAT
LAKES ON TUESDAY...FOLLOWED BY A WEAK COLD FRONTAL PASSAGE ON
WEDNESDAY. SO WILL HAVE SHOWER/THUNDERSTORM CHANCES ACROSS THE
FORECAST AREA TUESDAY/TUESDAY NIGHT...WITH RAIN SHOWERS LINGERING
INTO WEDNESDAY. THEN...FORECAST TURNS A BIT MORE NEBULOUS
PARTICULARLY DURING THE LATTER HALF OF THE WEEK...AS MEDIUM RANGE
GUIDANCE (GFS90/ECMWF) SHOWING SIGNIFICANT DIFFERENCES IN THE
PATTERN ACROSS THE GREAT LAKES. SPECIFICALLY...THE ECMWF CONTINUES
TO FORECAST A CLOSED MID LEVEL LOW DROPPING INTO THE WESTERN GREAT
LAKES LATE WEDNESDAY...HANGING ACROSS THE AREA THROUGH FRIDAY. THIS
ARGUES FOR CONTINUING RAIN CHANCES AND COOLER WEATHER TO WRAP UP THE
WORK WEEK...BY AND LARGE IN AGREEMENT WITH THE GOING FORECAST.
MEANWHILE...THE GFS KEEPS THIS SYSTEM ACROSS S/SE CANADA UNTIL
FRIDAY WHILE FAVORING MORE RIDGING ACROSS THE WESTERN GREAT LAKES
THROUGH MOST OF THE WEEK. GIVEN THE DISAGREEMENT BUT PERSISTENCE OF
THE ECMWF...WILL NOT STRAY MUCH FROM THE GOING FORECAST AND KEEP
POPS THROUGH FRIDAY ALONG WITH TEMPS DIPPING BACK TO AT OR A LITTLE
BELOW NORMAL.

ADAM

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 2, 3:53 PM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EDT FRI JUN 2 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-031000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
353 PM EDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS SOUTHEAST
UPPER MICHIGAN...AND PORTIONS OF NORTHERN LOWER MICHIGAN SOUTH OF A
CADILLAC TO ALPENA LINE.  SOME OF THE STRONGER STORMS MAY PRODUCE
PENNY SIZED HAIL AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON SATURDAY ACROSS NORTH CENTRAL AND
NORTHEAST LOWER MICHIGAN.  SEVERE THUNDERSTORMS ARE NOT EXPECTED.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SINCE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS EVENING...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

JPB

In the hours before

Local storm report, Jun 2, 5:01 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
501 PM EDT FRI JUN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FUNNEL CLOUD     6 N ST. IGNACE          45.96N 84.73W
06/02/2006                   MACKINAC           MI   LAW ENFORCEMENT

            FUNNEL CLOUD WAS BEGINNING TO DISSIPATE

&&

KAS

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:41 PM EDTSevere Thunderstorm WarningAPXIosco64 min
Jun 2, 3:49 PM EDTSevere Thunderstorm WarningAPXMackinac56 min
Jun 2, 3:53 PM EDTSevere Thunderstorm WarningAPXChippewa52 min
Jun 2, 4:06 PM EDTSevere Thunderstorm WarningAPXAlcona39 min
Jun 2, 4:42 PM EDTSpecial Marine WarningAPX63 min
Jun 2, 4:47 PM EDTSevere Thunderstorm WarningAPXMackinac28 min
Jun 2, 5:11 PM EDTSevere Thunderstorm WarningAPXGladwin49 min
Jun 2, 5:25 PM EDTSpecial Marine WarningAPX50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.